Signs of a Cocaine Overdose
Although cocaine is a Schedule II drug, per the Drug Enforcement Administration (DEA), it is most famous as a powdery, white substance of abuse. It is a potent stimulant derived from the leaves of the coca plant, and it can have some anesthetic and analgesic properties, which is unusual for many stimulant drugs. The drug can be snorted, injected, or smoked, either as a white powder or in its rock form, crack cocaine.
People who abuse cocaine are at risk of bingeing on this drug. Comedown symptoms include depression, physical discomfort, and fatigue, which can be uncomfortable, so the person may take more cocaine as a way of avoiding these feelings. A binge may end in an exhausted crash, or it could lead to an overdose.
Overdosing on stimulants is very damaging to the body and likely to lead to death.
Cocaine’s Effect on the Body and Mind
- Dilated pupils
- Constricted blood vessels
- Rapid heartbeat
- Elevated body temperature
- Increased blood pressure
- Shallower, faster breathing
- Stress on the respiratory and circulatory system
Cocaine can drastically change brain chemistry, too, leading to effects like:
- Mood swings
- Impaired judgment
These stresses lead to poor decision-making, which may lead to consuming more cocaine or other drugs, leading to an overdose.
Indicators of Cocaine Overdose
Because of the stress cocaine causes to the mind and body, an overdose will likely affect the brain, heart, and lungs.
Signs that a person is overdosing on cocaine include:
- Nausea and vomiting
- Chest pain
- Tremors or shaking
- Hyperthermia, or dangerously elevated body temperature
- Cardiac arrest or heart attack
- Oxygen deprivation from breathing irregularities
Changes in behavior that may indicate a cocaine overdose include:
- Panic attacks
- Extreme agitation
- Excited delirium
- Violence toward oneself or others
A person suffering from a cocaine overdose may lose contact with reality, experience paranoid hallucinations and delusions, and commit self-harm or attack those around them. A psychotic episode triggered by cocaine abuse means the person is overdosing and needs medical attention immediately.
Stages of Cocaine Overdose
Cocaine toxicity, or overdose, does not occur all at once. Medical professionals recognize three stages of cocaine toxicity.
- Phase I: This early stimulation phase includes headache, nausea, vomiting, vertigo, increased blood pressure with decreased heart rate, grinding teeth, jaw clenching, pupil dilation, small muscle twitching (especially in the face), pre-convulsive movements, pseudohallucinations (like hallucinations of bugs crawling on the skin), elevated body temperature, agitation, and elation.
- Phase II: Symptoms include seizures or status epilepticus, decreased responsiveness to stimuli, hypotension, irregular pulse, ventricular dysrhythmia, abnormally rapid or labored breathing, hyperthermia leading to a body temperature over 104 degrees Fahrenheit, and incontinence.
- Phase III: Symptoms include coma, cardiac arrest, circulatory failure, pupils in fixed dilation, flaccid limbs, respiratory failure, pulmonary edema, oxygen deprivation, and stopped breathing.
A person experiencing a cocaine overdose needs immediate medical attention. Call 911 as soon as symptoms begin.
Increase in Cocaine Overdoses
Between 2010 and 2015, there was a 60 percent increase in reported overdoses on cocaine. Researchers found the cause was cocaine tainted with opioids, primarily fentanyl and heroin. The spate of overdoses killed 7,000 people because of the harmful drug combinations or substitutions. People who purchased heroin may instead have received heroin or fentanyl laced with cocaine; the combination can rapidly lead to stopped breathing, heart attack, coma, and death.
If a person who suffers a cocaine overdose survives, they may have long-lasting damage to their heart, lungs, brain, and other organ systems. Cocaine harms nearly every part of the body. It is important to get help overcoming drug abuse or cocaine addiction before an overdose occurs. Polydrug abuse, or mixing cocaine with other drugs like heroin, on purpose or accidentally, is also extremely dangerous and can quickly lead to death.
River Oaks, one of American Addiction Centers’ Florida rehab centers, is ready to help you overcome addiction and find long-term recovery. Call us today at to learn more about our inpatient rehab programs near you.